Gastroenterology Community
Diarrhea after antibiotic use
About This Community:

This forum is for questions regarding Gastroenterology issues such as Acid Reflux (GERD), Barretts Esophagus, Colitis, Colon/Bowel Disorders, Crohn's Disease, Diverticulitis/ Diverticulosis, Digestive Disorders and Stomach Pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Diarrhea after antibiotic use

Hi all,
I had cough sometime back in July.Then i visited a doctor and he prescribed me the Z-Pack, Azithromycin antibiotic.
After taking two , for two days, i started having diarrhea (loose motions for 3-4 times a daay).But i realized that diarrhea is occuring because of antibiotic, i finished taking 4.
After 10 days of persistent loose mootions, the same doctor advised me to get tested for C.Difficle as well other bacteria and virus by having a stool test and blood test .But everything came out normal.
Then i visited the GI Specialist. He  again made me have some stool tests(C.Diificle) and blood test.
Again everything came out normal.
Then this doctor prescibed Cipro 500mg for 10 days.
Then i was doing better.
But after i finished using them, the loose motions returned, but it slightly improved.
All this continued for about 2 months.
From 3rd month, my stool started becoming normal.
Now  even after 4+ months, once in a week i do have loose motion if I'm using milk or some vegetables like carrot, bell pepper etc.
Is this all normal? How much more time i should give time for my bowel to return to normalcy?
i feel like i have developed Lactose intolerance and may be allergy to some food or vegetables.
Sometimes i'm very much worried as why it is taking this long for my bowel to get back to normal.
Please help me.

Thanks,
Nav


Related Discussions
6 Comments Post a Comment
Blank
Avatar_f_tn
Nav, if docs give you prescriptions for antibiotics without a clear indication that you should be taking them - like a positive result on a test - don't take them anymore. Antibiotics are great, but they are completely overused.

It's possible that you may have skewed the bacterial count and type in your GI tract with the antibiotic use - and Cipro and flagyl are two of the big offenders, but not the only ones. I don't know where you're from, but pick up some probiotics and use them. You may have to be on them for several months to start to make some changes, but do it. Some decent brands are Culturelle, Digestive Advantage-IBS and FloraQ. There are other good ones, but those seem to work well for large numbers of people.

Stay away from diary, if possible. Your GI tract isn't going to 'like it' a lot.
Blank
Avatar_n_tn
Hi CalGal,
Thank you for your advise.
I'm taking yogurt, sometimes, 2 times a day (4oz).Is this not enough?
Or should i start eating some other probiotics or more yogurt?
I'm eating homemade yogurt, is this good?

I'm  worried as why this diarrhea is happening once in a week, particularly after taking certain kinds of food and not other times.
Can i eat spicy food?

Do you think i should give more time for my bowel or GI tract  to return to normalcy?

Thank you much.
Blank
Avatar_f_tn
I think you may want to discontinue the yogurt and start straight 'capsule' probiotics. The counts are much, much higher than you're going to be able to get in any yogurt - you'd have to chug-a-lug the stuff (like a bucketful a day) to probably come close.

Blank
Avatar_n_tn
Hi,
I'm back here again.
For nearly after 10 months, having had antibiotic associated diarrhea after using Z Pack, Azithromycin, I still have it on/off.
i was treated with Cipro 500mg for 10 dyas in the first month.
I would be fine for about 20 days and then i would loose motion for about 1-2 days.
This is going on past 9 months, after 1 month of continuous diarrhea.

But in the past week i had loose motions(1-3 a day) continuously and this week i have soft motion.

I did not take any probiotic capsules as i felt as i was doing fine.Its only im eating about 4oz of yougurt daily.


I do not have health insurance and i really do not understand what to do and this is worrying me a lot.
I'm not able to get as why my bowels r taking so much time to return to normal.

Any answers please on my issues.
Blank
Avatar_n_tn
Hi CalGal,
I'm back here again.
For nearly after 10 months, having had antibiotic associated diarrhea after using Z Pack, Azithromycin, I still have it on/off.
i was treated with Cipro 500mg for 10 dyas in the first month.
I would be fine for about 20 days and then i would loose motion for about 1-2 days.
This is going on past 9 months, after 1 month of continuous diarrhea.

But in the past week i had loose motions(1-3 a day) continuously and this week i have soft motion.

I did not take any probiotic capsules as i felt as i was doing fine.Its only im eating about 4oz of yougurt daily.


I do not have health insurance and i really do not understand what to do and this is worrying me a lot.
I'm not able to get as why my bowels r taking so much time to return to normal.

Any answers please on my issues.

Would love to follow your advice now.

Thanks,
Navs
Blank
Avatar_n_tn
Hi,
I guess you and me have the similar problem.
Please my above posts.


I had cough sometime back in July.Then i visited a doctor and he prescribed me the Z-Pack, Azithromycin antibiotic.
After taking two , for two days, i started having diarrhea (loose motions for 3-4 times a daay).But i realized that diarrhea is occuring because of antibiotic, i finished taking 4.
After 10 days of persistent loose mootions, the same doctor advised me to get tested for C.Difficle as well other bacteria and virus by having a stool test and blood test .But everything came out normal.
Then i visited the GI Specialist. He  again made me have some stool tests(C.Diificle) and blood test.
Again everything came out normal.
Then this doctor prescibed Cipro 500mg for 10 days.
Then i was doing better.
But after i finished using them, the loose motions returned, but it slightly improved.
All this continued for about 2 months.
From 3rd month, my stool started becoming normal.
Now  even after 4+ months, once in a week i do have loose motion if I'm using milk or some vegetables like carrot, bell pepper etc.
Is this all normal? How much more time i should give time for my bowel to return to normalcy?
i feel like i have developed Lactose intolerance and may be allergy to some food or vegetables.
Sometimes i'm very much worried as why it is taking this long for my bowel to get back to normal.





How you are doing now.
Are your bowel movements normal now.

Do you have any idea as what kind of food we have to eat.

How much time do you think it takes for one to be fine?

Thanks,
Navs
Blank
Have a Gastro question?
100,000+ doctor answers
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Gastroenterology Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Digestive Answerers
Avatar_f_tn
Blank
CalGal
CA
Avatar_f_tn
Blank
mammo
Cincinnati, OH
Avatar_m_tn
Blank
Morecambe
Weybridge, United Kingdom
168348_tn?1379360675
Blank
ChitChatNine
Avatar_n_tn
Blank
coughting
Avatar_f_tn
Blank
remar
st. louis, MO